U.S. doctors online nowAsk doctors free
A 18-year-old member asked:

Had mirena (levonorgestrel) in for 8 days now, and i feel pregnant? i have irregular periods, and i have been bleeding really heavy the past 4 days. whats going on?

2 doctor answers3 doctors weighed in
Dr. Dennis Higginbotham
American Board of Obstetrics and Gynecology 31 years experience
Mirena (levonorgestrel): This is a common complaint with Progesterone only birth control - which is what Mirena (levonorgestrel) (and Implanon and depo-provera) is. Some women will bleed or spot irregularly and unpredictably for weeks or months, the bleeding should improve with time - for about 5% the bleeding does not stop while using Progesterone only birth control. Add back estrogen can minimize the bleeding, but will not cure it.
Dr. Douglas Fronzaglia ii, do, ms
Internal Medicine - Geriatrics 22 years experience
Can be normal: You may experience heavy and irregular periods for the first 6 month with normal to severe cramping. If it gets worse or isn't what you expected, call your gyn.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Jun 30, 2014

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.